Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS Phoenix, AZ

July 26, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2022, 8:22 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 8:22 PM MST (03:22 UTC)
Expired
Jul 27, 2022, 2:15 AM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS55 KPSR 270322
FFWPSR
AZC007-270915-
/O.NEW.KPSR.FF.W.0034.220727T0322Z-220727T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
822 PM MST Tue Jul 26 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Cassadore Springs burn scar in...
  Gila County in east central Arizona...

* Until 215 AM MST.

* At 822 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cassadore Springs Burn Scar. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cassadore Springs burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Cassadore
           Springs Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Cassadore Springs Burn Scar.

* Some locations that will experience flash flooding include...
  Hilltop and Sawmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3362 11050 3364 11042 3362 11034 3356 11031
      3347 11034 3342 11042 3344 11049 3349 11051
      3351 11051

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
2 follow-up statements
808 
WGUS75 KPSR 270433
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
933 PM MST Tue Jul 26 2022

AZC007-270915-
/O.CON.KPSR.FF.W.0034.000000T0000Z-220727T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
933 PM MST Tue Jul 26 2022

...FLASH FLOOD WARNING FOR THE CASSADORE SPRINGS BURN SCAR REMAINS 
IN EFFECT UNTIL 215 AM MST WEDNESDAY FOR GILA COUNTY...

At 933 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Cassadore Springs Burn Scar. Between 1 and 3.5 inches 
of rain have fallen. Additional rainfall amounts up to 0.5 inches 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cassadore Springs. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Cassadore Springs Burn
         Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Cassadore Springs Burn Scar.

Some locations that will experience flash flooding include...
  Hilltop and Sawmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Cassadore Springs Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3362 11050 3364 11042 3362 11034 3356 11031
      3347 11034 3342 11042 3344 11049 3349 11051
      3351 11051

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
665 
WGUS75 KPSR 270910
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
210 AM MST Wed Jul 27 2022

AZC007-270920-
/O.EXP.KPSR.FF.W.0034.000000T0000Z-220727T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
210 AM MST Wed Jul 27 2022

...FLASH FLOOD WARNING FOR THE CASSADORE SPRINGS BURN SCAR WILL 
EXPIRE AT 215 AM MST EARLY THIS MORNING FOR GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Friday for portions 
of south central Arizona and southwest Arizona.

LAT...LON 3362 11050 3364 11042 3362 11034 3356 11031
      3347 11034 3342 11042 3344 11049 3349 11051
      3351 11051

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:26 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 5:26 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
526 PM MST Tue Jul 26 2022

.UPDATE...Updated 00Z Aviation Discussion.

&&

.SYNOPSIS... With plentiful moisture over the Southwest, widely
scattered showers and storms are forecast to continue over the next
several days. Heavy rainfall and briefly gusty winds will accompany
the stronger showers and storms that develop through the work week.
Areas that see repeated rounds of heavy rain will be monitored for
flash flooding. However, the nature of the activity will keep some
areas from seeing significant rainfall, and many hours will be spent
rain- free. Due to thicker clouds and rain in the vicinity, high
temperatures will remain at or below normal, but it will also be
rather muggy.

&&

.DISCUSSION...
Current satellite/radar imagery continues to show scattered showers
and a few t-storms continuing across south-central/SW AZ at this
hour. The most active area this afternoon appears to be over
Pinal/eastern Maricopa/southern Gila County, which missed out on
late last night/early this morning's rainfall, which saw some areas
of western Maricopa County measure as much as 2 inches of rain. The
MCV that triggered last night's rainfall has stalled over south-
central AZ. This feature will provide the lift to trigger more
showers/t-storms through this evening. Current ACARS soundings are
showing a very wet atmosphere today, with PWATS all the way into the
2.10-2.20 inch range, which is a near-record levels for this time of
year. The worked-over nature of the atmosphere over western
Maricopa/eastern La Paz/Yuma Counties will likely continue to
inhibit convective active over these regions thru the evening hours,
but areas across eastern Maricopa/Pinal/southern Gila Counties look
like they will have more activity, with the latest SPC showing an
axis of 1000-1500 J/Kg of CAPE extending across those regions. Storm
motion will be quite slow. with mid-level winds remaining quite
light. Combined with high rainfall rates (1-2 inches/hour),
localized flash flooding with be the main issue.

As far as the forecast for tonight thru Thursday is concerned,
latest high-res HRRR and HREF models are suggesting a bit of a break
late this evening, then an increase in convective activity over SW
and the western portion of South-Central AZ as another MCV possibly
rotates southwestward from NW AZ into that region. Again, the main
impacts will likely be locally heavy rain/flooding as well. The
activity appears it will shift to the higher terrain north and east
of Phoenix by Wednesday afternoon as the flow aloft becomes light
easterly, importing a bit drier air into the region ahead of another
weak disturbance that will be moving into SE AZ. Another round of
nocturnal convection appears possible late Wednesday night over the
western lower deserts as the airmass remains very moist (PWAT's aoa
1.70 inch) with yet another disturbance dropping southern into the
region. Given the continuing threats for convection/very moist
airmass, decided to extend the FLood Watch until 12Z Thursday for
most of our CWA east the the Colorado River. WPC continues to
highlight much of AZ in a slight risk for excessive rainfall
through Wednesday.

Peering out into the extended forecast period, there is not a lot
of change to speak of. The upper ridge axis will continue to
extend from GA - TX - UT, allowing occasional weak disturbances a
path into the Sonoran Desert while no mechanisms will be in place
to scour out our antecedent monsoon moisture. This will keep
20-40% storm chances over Central Arizona and even higher coverage
over the higher terrain at least into the upcoming weekend, and
likely even longer.

This enhancement of the monsoon pattern will continue to give us
a break from the intense heat. Lower deserts will see high
temperatures ranging from 98-105 the next several days, hottest the
farther west you go into SW AZ/SE CA where less clouds/rain are
forecast. Muggy to occasionally humid conditions will also prevail.

&&

.AVIATION...Updated 0026Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers and storms this afternoon have developed mostly around the
metro area so far, however at anytime outflows from the
surrounding convection, most favorably from the north to
northwest, could generate new showers and storms. Thus, have
maintained VCSH through this evening. The environment will remain
favorable for isolated to scattered convection through Wednesday
morning. Although confidence in hi-res models is low, majority of
members support most of the overnight convection focusing more
through western Maricopa, perhaps just outside the metro. Primary
threats will be heavy rain, occasional lighting, and brief gusty
winds with magnitudes most likely less than 30 kts. Wind
directions will be driven by vicinity showers and any distant
outflows, but diurnal trends will continue to favor a west through
the day and east overnight. Cloud bases as low as 4-5 kft will be
possible through tonight, but CIGs will mostly be aoa 7-8 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
Persistent southeast to south winds are expected. At KBLH, there
is a somewhat higher chance of storms late this afternoon through
early Wednesday morning, though probabilities and confidence
remain low. Skies will be a bit clearer at KIPL with showers and
storms not expected into the Valley.

&&

.FIRE WEATHER...
MinRH values will feature a gradient from 20-30% near and west of
the CO River to 35-45% near Phoenix and points eastward. Overnight
recovery will remain good. Heavy rain potential will be best
through tonight and a Flood Watch is in effect for districts east
of the Lower Colorado River Valley (except southern Yuma County).
From mid-week onward, the highest rain and storm chances will
become relegated to the higher elevations with 20-40% chances into
the eastern lower deserts (lower out west). Apart from
thunderstorm outflows, winds will favor familiar warm season
patterns. High temperatures will be below normal through at least
Wednesday over south- central AZ (less so further west) followed
by gradual warming (little change further west).

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Wednesday night for AZZ533-534-537>563.

     Flood Watch through late tonight for AZZ531.

CA...None.
&&

DISCUSSION...Percha/Heil
AVIATION...Benedict/Feldkircher
FIRE WEATHER...Heil/AJ

In the hours before

Special weather statement, Jul 26, 6:02 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Tue Jul 26 2022

AZZ560-562-563-270200-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
602 PM MST Tue Jul 26 2022

...A strong thunderstorm will impact portions of Gila County through
700 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or near Globe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Central Heights-Midland City and Claypool.

This includes the following highways...
US Highway 60 between mile markers 245 and 265.
AZ Route 70 between mile markers 253 and 257.
AZ Route 77 near mile marker 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 11071 3340 11087 3345 11087 3346 11085
      3350 11087 3358 11080 3354 11061 3340 11062
TIME...MOT...LOC 0102Z 289DEG 0KT 3347 11076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hirsch
Special weather statement, Jul 26, 7:45 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
745 PM MST Tue Jul 26 2022

AZZ530-531-533-CAZ569-570-270345-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
745 PM MST Tue Jul 26 2022

...A strong thunderstorm will impact portions of southwestern La Paz,
north central Yuma, northeastern Imperial and Riverside Counties
through 845 PM MST/845 PM PDT/...

At 745 PM MST/745 PM PDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Quartzsite, or 36 miles north of
Martinez Lake, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe, Quartzsite, Cibola, Palo Verde, Kofa Wildlife Refuge, Ripley,
Yuma Proving Ground, East Blythe, Palm Canyon and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 24.
CA Interstate 10 between mile markers 148 and 156.
AZ Route 95 between mile markers 65 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 11478 3372 11464 3379 11427 3348 11386
      3332 11386 3313 11408 3309 11440 3318 11461
TIME...MOT...LOC 0245Z 303DEG 12KT 3348 11427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MSTSpecial Weather StatementPSRGila58 min
Jul 26, 6:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila119 min
Jul 26, 7:06 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma114 min
Jul 26, 7:45 PM MSTSpecial Weather StatementPSRLa Paz60 min
Jul 26, 10:27 PM MSTSpecial Weather StatementPSRPinal63 min
Jul 27, 5:26 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 27, 11:44 AM MSTSpecial Weather StatementPSRMaricopa46 min
Jul 27, 12:07 PM MSTSpecial Weather StatementPSR38 min
Jul 27, 12:47 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa71 min
Jul 27, 1:03 PM MSTSpecial Weather StatementPSR42 min
Jul 27, 1:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 27, 1:48 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 27, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 27, 4:28 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 27, 4:34 PM MSTSevere Thunderstorm WarningPSRGila41 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.